New York, 2018Flash Flood in New York, February 21, 2018
February 21, 2018 · NWS BTV · 1 event in 1 county or zone
An ice jam formed in the Little Salmon River in Fort Covington in January and remained in place through February. In late February the combination of record warmth, rainfall, and rapid snow melt caused significant rises on the little Salmon River which was already jammed from January.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam formed in the Little Salmon River in Fort Covington in January and remained in place through February. In late February the combination of record warmth, rainfall, and rapid snow melt caused significant rises on the little Salmon River which was already jammed from January. This caused flooding of the town of Fort Convington and evacuations were performed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 21, 9:33 AM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Feb 21, 9:33 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
933 AM EST Wed Feb 21 2018
.SYNOPSIS...
Record breaking warm temperatures are expected today which will
cause significant snow melt and sharp rises on local streams
and rivers. Areas of ice jam flooding are possible through
Wednesday night. Scattered rain showers will be seen as a cold
front will push through the area this afternoon. Temperatures
will quickly drop temperatures back into the 20s and 30s tonight
with drier conditions expected on Thursday and Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 926 AM EST Wednesday...Surface analysis places cold front
approaching the Saint Lawrence Valley at 14z with weak area of
showers. Meanwhile...temperatures have warmed well into the 50s
to l/m 60s across most of our cwa. Already 64F here at BTV and
58F at MPV/MSS. Expect highs generally in the upper 50s to lower
70s with warmest values across the southern/central CPV and
parts of the lower CT River Valley. Temps will actually start
cooling after 18z across the Saint Lawrence Valley and northern
NY with fropa. Expect 10 to 20 degree drop in just a few hours.
All covered well in current grids.
Previous discussion below:
However, a cold front will push through the North Country this
afternoon and inhibit the extent of how warm it will get today
due to the frontal passage occurring prior to peak heating. Even
so, record high temperatures are all but certain across much of
the forecast area before temperatures drop back below freezing
tonight. Although PWAT values are in the 1 to 1.4 inch range
(which is 3 to 4 standard deviations above normal), the lack of
synoptic forcing will likely lead to just some scattered rain
showers throughout the morning and afternoon hours before drier
air filters in behind the front.
The main concern today will be the potential for localized
flooding due to ice jams. There was an ice jam near Ausable
Forks for a large portion of the overnight hours but it released
around 3:30 AM. Additional flooding from ice jams is possible
today and tonight as snow continues to melt from the mountains
and flows into the main stem rivers and interacts with pre-
existing ice jams from the previous warm up in January. The
good news is there should only be another 0.05 to 0.15 inches
of rainfall today with the frontal passage; so additional
rainfall should not complicate matters further.
For Thursday...more seasonable, yet slightly above normal,
temperatures will be observed. A weak shortwave will rotate
around the Bermuda High and bring a chance of snowfall to
Rutland and Windsor counties but most of the snowfall is
expected to stay well south of the area.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 410 AM EST Wednesday...Friday night looks quiet with 1040 mb high
pressure center moving across southern Quebec. With clear skies
to partly cloudy skies temps should fall into the teens with
the normal cold spots down in to the single numbers.
The next system quickly approaches from the southwest on Friday
with some overrunning warm advection precipitation by afternoon. the
850mb zero line moves north of the region by evening on the nose of
a 40 kt SW flow. It looks like temperatures will warm surface and
aloft so it will be mostly a snow or mix changing to rain type of
event. QPF looks light perhaps 0.10-0.30" event with perhaps an inch
of snow mainly in northeast VT. High temps on Friday mainly in the
30s.
Friday night most of the precip will have moved out, but with some
weak cold advection as another weaker high pressure system moves
into Quebec. Lows mainly the upper 20s to lower 30s, well above
normal for this time of year.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 410 AM EST Wednesday...A persistent and mild WSW flow aloft is
expected through the period with a deep subtropical high over
Florida. High pressure and ridging aloft over the east will
bring quiet mild day on Saturday with highs in the 40s.
Meanwhile a rather strong low pressure will track from CO
through the western Great Lakes into James Bay Canada through
Sunday night. It's associated occluded frontal system and
precipitation will move through the North Country during Sunday.
We'll be on the warm side of that system as well as temperature
profiles warm above freezing right up through 850 mb so any
mixed rain and snow will change to rain once again. The winds
should be stronger on Sunday as we see some downsloping
developing. Anticipate 20-25kts with gusts of 25-35kts along the
western slopes of the Greens and the northern slopes of the
Adirondacks. It does look a little drier and slightly cooler
Monday and Tuesday with ridging aloft and a NW flow, but still
looking at highs in the upper 30s to lower 40s with lows
overnight in the mostly in the mid 20s to low 30s, continuing
above normal.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...VFR conditions prevail across all TAF
sites this morning with a warm front to our north and a cold
front to our west. A brief shot of MVFR conditions are expected
with the frontal passage as some light rain falls but will
quickly become VFR on the back side of the front as drier
returns to the region. A stout low level jet upwards of 50 kt at
2kft will produce some wind shear out ahead of the front. Any
shear will dissipate post frontal passage as the jet of stronger
winds gets shunted further east. Expect VFR conditions to
prevail through the evening and overnight hours with some gusty
northerly winds at KBTV/KMPV.
Outlook...
Thursday: VFR. Slight chance SHSN.
Thursday Night: VFR. NO SIG WX.
Friday: Mainly VFR, with local MVFR possible. Likely RA, Chance
SN.
Friday Night: Mainly MVFR, with local IFR possible. Likely SN,
Likely RA, Chance SHSN.
Saturday: Mainly MVFR, with local IFR possible. Chance SHRA,
Chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. Chance SN,
Chance SHSN.
Sunday: Mainly MVFR and IFR, with local VFR possible. Likely RA,
Likely SN.
&&
.HYDROLOGY...
As of 410 AM EST Wednesday...Record-breaking warmth will continue
across the area today with record-breaking high temperatures in
the 60s to near 70 in some locales. Despite relatively light
rainfall, moist winds and dewpoint temperatures in the 40s to
lower 50s will continue to foster rapid snowmelt and ice break-
up across the entire area. Also boosting confidence are
extremely high thawing degree hour totals with two day totals by
later today averaging from 900 to 1200. As a result, modest to
substantial river rises are occurring and will continue into
this evening supported by NAEFS/SREF MMEFS hydrograph data and
reflected in our latest river forecasts. While widespread open
water flooding is not expected, several rivers may approach
minor flood. More importantly, numerous ice jams remain in place
from the substantial thaw this past January so the potential
for localized high water and/or flooding near these features
remain a real threat as ice break-up occurs.
&&
.CLIMATE...
Here are the current record high temperatures for today:
BTV................60* (2018)...
MPV................57 (1953)...
MSS................62 (1953)...
St. Johnsbury......62 (1981)...
*Site hit record high temperature early this morning with
temperatures continuing to rise through this afternoon.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 7 PM EST this evening for VTZ001>012-016>019.
NY...Flood Watch until 7 PM EST this evening for NYZ026>031-034-035-
087.
&&
SYNOPSIS...Clay
NEAR TERM...Clay/Taber
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Clay
HYDROLOGY...TEAM BTV
CLIMATE...TEAM BTVHazardous weather outlook, Feb 21, 4:09 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
409 AM EST Wed Feb 21 2018
NYZ026>031-034-035-087-VTZ001>012-016>019-221000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
409 AM EST Wed Feb 21 2018
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
JMG
Flash Flood, Franklin
- When
- February 21, 12:16 PM EST to 3:58 PM EST
- Where
- Franklin County, 2.14 mi WNW of Ft Covington to 0.92 mi NW of Ft Covington
- Cause
- Ice Jam
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 44.993, -74.510
An ice jam formed in the Little Salmon River in Fort Covington in January and remained in place through February. In late February the combination of record warmth, rainfall, and rapid snow melt caused significant rises on the little Salmon River which was already jammed from January. At 1216pm notification was passed along that water evacuations were being performed which necessitated the upgrade from an areal flood warning to a flash flood warning in coordination with local emergency management.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, February 21, 20181 death · 1 event
- Winter Weather in Oregon, February 21, 20181 death · 1 event
- Flooding in Kentucky, February 21 to 28, 2018$1.6 million · 10 events
- Winter Storm and Winter Weather in Texas, February 21 to 22, 20188 injured · 28 events
- Flash Flooding and Flood in Mississippi, February 21 to 23, 2018$474,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Louisiana, February 21 to 22, 2018$452,000 · 6 events
- Flash Flooding and Flooding in Arkansas, February 21 to 23, 2018$415,000 · 6 events
- Flooding in Tennessee, February 21 to 23, 2018$100,000 · 16 events
- Flash Flooding in Arkansas, February 21, 2018$50,000 · 2 events
- Flooding in Illinois, February 21 to 22, 2018$30,000 · 2 events
- Flash Flooding and Damaging Wind in Louisiana, February 21 to 23, 201852 kt wind · 23 events
- Flooding in Arkansas, February 21 to 23, 2018$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765965.